UBC Theses and Dissertations

UBC Theses Logo

UBC Theses and Dissertations

Lipid and morphologic abnormalities associated with antiretroviral therapy for human immunodeficiency virus infection : prevalence, incidence, aetiology and impact on treatment patterns Heath, Katherine Valerie

Abstract

Objectives: The primary objectives of this study are to determine the prevalence and incidence of the emerging lipid and morphologic abnormalities commonly referred to as human immunodeficiency virus (HlV)-associated lipodystrophy syndrome and to identify possible determinates of prevalent and accrued symptoms among persons receiving treatment for HIV infection in British Columbia. We also aim to describe both physician and patient responses to the occurrence of these and other adverse drug effects particularly in relation to pro-active antiretroviral regimen non-adherence among patients. Methods: British Columbia's provincial HIV/AIDS Drug Treatment Program provides antiretroviral therapy to all eligible HIV positive persons in British Columbia free of charge. Persons prescribed antiretroviral agents are automatically entered into the drug treatment program database and information regarding prescribed therapies, age, gender, AIDS status and laboratory parameters is maintained for all participants while they remain on therapy. In addition, subjects complete voluntary surveys each year on the occasion of their anniversary of treatment program entry. This captures detailed information regarding socio-demographic characteristics, the occurrence of adverse drug effects, and other parameters. Additional questions regarding medically unsanctioned antiretroviral therapy adjustment and other responses to the occurrence of sub-types of adverse drug effects were incorporated for one year of the survey. Results: The prevalence of probable HIV-associated lipodystrophy syndrome in British Columbia among antiretroviral recipients is approximately 50% by self-report. Incidence rates of symptoms are also high among both those with an extensive history of therapy and those initiating first antiretroviral therapy. Study findings indicate a primary role of protease inhibitors in the aetiology of symptoms including lipoatrophy, lipohypertrophy and dyslipidemia. Other factors including patient gender and stavudine use may be related to morphologic abnormalities. Proactive self medication in direct response to adverse drug effects occurs at an annual rate of approximately 11%. This activity is associated with the severity, number and type of symptoms experienced. Conclusion: Lipodystrophy-associated symptoms are likely a consequence of antiretroviral therapy although their aetiology is complex and multifactorial. Symptoms associated with lipodystrophy and other adverse drug effects are likely to prompt intentional regimen adjustment and require consideration beyond their direct impact on clinical outcomes.

Item Media

Item Citations and Data

Rights

For non-commercial purposes only, such as research, private study and education. Additional conditions apply, see Terms of Use https://open.library.ubc.ca/terms_of_use.

Usage Statistics